Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 19, 2002

Complications

Question from Simsbury, Connecticut, USA:

I'm 52 years old, and I have been taking glyburide [a pill for Type 2 diabetes] for two months which has controlled my diabetes, but I have burning in my feet. I don't know if this problem is diabetes-related since I have had foot surgery (which did not help). I don't know what to do any more or what type of doctor to see. I thought I maybe should see a neurologist. Have you heard of taking alpha lipoic acid for neuropathy?

Answer:

Painful neuropathy is a common problem in diabetes. In addition to medications, it will respond to improved blood sugar control. If your sugars are high, talk to your diabetes physician. In addition, there are common medications which have found use in the chronic treatment of painful neuropathy. These include medications such as Neurontin and amitriptyline. Lipoic acid has been considered as a possible treatment for neuropathy. However, as a supplement, it is not necessarily controlled during the manufacturing. In addition, it has not been rigorously tested in a large trial for safety and efficacy. It is important not to use narcotics since this is a chronic problem and you don’t want to be dependent on regular narcotic use. For refractory pain, there are many areas that have pain centers that specialize in the management of pain.

JTL

[Editor’s comment: Also, see Diabetes and Foot Pain at the Diabetes Monitor.

WWQ]